Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 11, NWS Atlanta, GA

February 22, 2003Sumter County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Feb 22, 2003, 8:02 AM EST for Sumter County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 8:02 AM EST (13:02 UTC)
Expired
Feb 22, 2003, 8:30 AM EST
In force
28 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Sumter County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 6:50 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WUUS52 KFFC 221302
SVRATL
GAC261-221330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
802 AM EST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMTER COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 830 AM EST

* AT 756 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AMERICUS...MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...AMERICUS AND
PLAINS.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE PREPARED TO ACT QUICKLY.

WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3202 8443 3191 8431 3199 8394 3219 8416

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 4:50 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Feb 22, 4:50 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
450 AM EST SAT FEB 22 2003

...UPDATED TO INCLUDE AVIATION DISCUSSION...

COMPLEX LOW PRESSURE SYSTEM MOVING NORTHEAST FROM LOUISIANA WITH
BROAD AREA OF SHOWERS/THUNDERSTORMS AHEAD OF IT. AS LOW TRACKS
NORTHEAST...WARM FRONT OVER SOUTH GEORGIA EXPECTED TO LIFT NORTHWARD
REACHING NORTHCENTRAL GEORGIA BY 12Z THIS MORNING...WITH ASSOCIATED
COLD FRONT MOVING INTO WESTERN ALABAMA. COLD FRONT THEN CONTINUES TO
MOVE EAST...REACHING A BLAIRSVILLE TO LAWRENCEVILLE TO AMERICUS LINE
BY EARLY AFTERNOON. WILL CONTINUE FLOOD WATCH EXTREME NORTH THIS
MORNING...WHERE WE HAVE ALREADY SEEN THE HEAVIEST RAIN. ISOLATED
SEVERE STORMS ALSO POSSIBLE AS STORM SYSTEM MOVES THROUGH. LOOK FOR
MAIN BAND OF SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE AREA THIS
MORNING THROUGH EARLY AFTERNOON...AHEAD OF THE FRONT...BUT MODELS
SIMILAR WITH SOME WRAP-AROUND POSSIBLY AFFECTING NORTH SECTIONS LATE
THIS AFTERNOON INTO THIS EVENING. CURRENT FORECAST APPEARS TO HAVE
A GOOD HANDLE ON SITUATION WITH A CHANCE OF SHOWERS INTO THE
EVENING. DRIER AIR BEGINS TO ADVECT INTO THE STATE LATE SATURDAY
NIGHT AND WILL END ALL PRECIP BY SUNDAY MORNING. WEAKER SYSTEM
APPROACHES STATE LATE SUNDAY/SUNDAY NIGHT...BUT MODELS SIMILAR WITH
KEEPING BULK OF DEEPER MOISTURE NORTH OF GEORGIA. WILL CONTINUE
CHANCE FOR PRECIP EXTREME NORTH BUT WILL BACK OFF TO SLIGHT CHANCE
FOR NORTHCENTRAL SECTIONS. STRONG HIGH PRESSURE BEGINS TO BUILD INTO
THE COUNTY WARNING AREA MONDAY WITH DRY FORECAST INTO TUESDAY.  NEXT
SYSTEM MOVES EAST FROM TEXAS WEDNESDAY WITH CHANCE OF RAIN (MAINLY
NORTH) LATE WEDNESDAY INTO THURSDAY.

PRELIMINARY POINT TEMPS/POPS...
KATL 66 39 57 43 / 100 10 10 20
KAHN 66 39 59 40 / 100 10 10 20
KGVL 64 39 57 38 / 100 20 10 20
KRMG 65 39 57 41 / 100 20 10 30
KCSG 70 43 64 43 / 100 10 10 10
KMCN 71 43 64 42 / 100 10 10 10

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...FLOOD WATCH FAR NORTH THIS MORNING.

AVIATION DISCUSSION...
THUNDERSTORMS WILL MOVE ACROSS THE TAF SITES THIS MORNING. LOW
CEILINGS POTENTIALLY HIGHLY VARIABLE. WINDS VEERING TO THE S AND
THEN SW THIS AFTERNOON. VSBYS LOW IN THE HEAVY THUNDERSTORMS. ONCE
CONVECTION MOVES BY CONDITIONS IMPROVING TO 3000 TO 4000 FT CEILINGS
WITH VSBYS P6SM. BDL
Hazardous weather outlook, Feb 22, 6:10 AM EST, 1 hour 52 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...A FEW SEVERE THUNDERSTORMS AND FLOODING EXPECTED THIS MORNING
OVER WEST AND CENTRAL GEORGIA...

.SYNOPSIS...
A WARM FRONT ACROSS NORTH GEORGIA THIS MORNING WILL MOVE NORTH OF
THE STATE BY AFTERNOON.  A STRONG COLD FRONT WILL MOVE INTO WEST
GEORGIA BY AFTERNOON...AND ACROSS THE STATE BY MID EVENING. WEAK
HIGH PRESSURE WILL BUILD OVER THE FLORIDA PANHANDLE LATE TONIGHT.

.PRIMARY HAZARD...
A LINE OF STRONG THUNDERSTORMS WILL CROSS THE STATE BY MIDDAY.  THE
PRIMARY HAZARD WILL BE DAMAGING WINDS...HEAVY RAIN...AND FLOODING.
HOWEVER...AN ISOLATED TORNADO OR TWO IN THE STRONGEST STORMS THAT
WILL MOVE ACROSS CENTRAL GEORGIA CANNOT BE RULED OUT. THE MOST
LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE EAST AND SOUTH OF A
LINE FROM BLUE RIDGE TO ATLANTA TO ATHENS.  THE THUNDERSTORMS WILL
ENTER GEORGIA FROM THE WEST AT 600 AM AND MOVE INTO EASTERN GEORGIA
BY 11 A.M.

.DISCUSSION...
THE AIRMASS OVER GEORGIA IS EXPECTED TO BE ONLY MARGINALLY
UNSTABLE...WITH THE HIGHER INSTABILITY REMAINING ALONG AND SOUTH OF
A LINE FROM LAGRANGE TO MACON TO LOUISVILLE.  DESPITE THE MARGINAL
INSTABLITY...WIND SPEEDS OF 40 TO 60 KNOTS ARE OCCURRING 3 TO 5
THOUSAND FEET ABOVE THE SURFACE.  ALSO...THE WIND DIRECTION CHANGES
WITH HEIGHT WHICH CAN SUPPORT THUNDERSTORM ROTATION.  FOR THIS
REASON...AN ISOLATED TORNADO OR TWO MAY BE POSSIBLE...MAINLY IN
CENTRAL GEORGIA WHERE THE INSTABILITY AND WIND PROFILES ARE MOST
FAVORABLE.

IN ADDITION...HEAVY RAIN ASSOCIATED WITH THE STORMS WILL CAUSE
LOCALIZED FLOODING AS RAINFALL AMOUNTS OF UP TO THREE INCHES ARE
POSSIBLE.

STORMS MOVING INTO NORTHEAST GEORGIA WILL WEAKEN AS THEY MOVE INTO A
LESS FAVORABLE ENVIRONMENT...ALTHOUGH HEAVY RAIN AND FLOODING IS
STILL POSSIBLE.  AFTER THE SQUALL LINE PASSES THIS MORNING...A
SECOND CHANCE FOR THUNDERSTORMS IS POSSIBLE IN NORTH GEORGIA AS THE
UPPER LOW LIFTS INTO THE EASTERN OHIO VALLEY.

.FOR SPOTTERS...
THE NATIONAL WEATHER SERVICE HAS ALREADY ACTIVATED THE REGIONAL
SKYWARN NETWORK THIS MORNING.  SPOTTER GROUPS AND EMERGENCY
MANAGEMENT PERSONNEL THROUGHOUT WEST AND CENTRAL GEORGIA SHOULD
MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

LPR

In the hours before

Special weather statement, Feb 22, 2:16 AM EST, 5 hours 46 minutes before
GAZ031-042>044-053-220745-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
216 AM EST SAT FEB 22 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN COWETA...DOUGLAS...
CARROLL...PAULDING AND FULTON COUNTIES UNTIL 245 AM EST...

AT 211 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORM FROM BREMEN TO WHITESBURG...MOVING NORTHEAST AT
50 MPH TO EXTEND ALONG A LINE FROM DALLAS TO EAST POINT BY 240 PM.
WIND GUSTS TO 50 MPH AND OCCASIONAL LIGHTNING MAY ACCOMPANY THESE
STORMS.

THIS ACTIVITY SHOULD MOVE NORTHEAST OF THE AREA BY 245 AM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS
EXPECTED.
Special weather statement, Feb 22, 5:40 AM EST, 2 hours 22 minutes before
GAZ066-078-089-090-102-221145-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 AM EST SAT FEB 22 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL IN
CHATTAHOOCHEE...HARRIS...MUSCOGEE...STEWART...AND TROUP COUNTIES...

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG
THUNDERSTORMS MOVING INTO WEST GEORGIA FROM ALABAMA BETWEEN LAGRANGE
AND FT. BENNING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE
HEAVY RAINFALL ALONG WITH FREQUENT LIGHTNING. RAINFALL AMOUNTS UP TO
AN INCH CAN BE EXPECTED DURING THE NEXT HOUR. MOTORISTS OF
THIS AREA SHOULD SLOW DOWN OR AVOID TRAVEL DURING THE NEXT
HOUR...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
POSSIBLE WARNINGS.

THIS ACTIVITY SHOULD END ACROSS THE AREA BY 630 AM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Feb 22, 6:23 AM EST, 1 hour 39 minutes before
GAZ053-054-056-067-068-221215-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
623 AM EST SAT FEB 22 2003

...SIGNIFICANT WEATHER ALERT FOR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING IN COWETA...FAYETTE...MERIWETHER...PIKE...SPALDING...
COUNTIES.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG
THUNDERSTORMS MOVING INTO COWETA...FAYETTE...MERIWETHER...PIKE...
AND SPALDING COUNTIES. THE PRIMARY THREAT FROM THESE THUNDERSTORMS
WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING. LIGHTNING STRIKES CAN
CAUSE FIRES. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM
ELECTRICAL APPLIANCES...AND MONITOR NOAA WEATHER RADIO OR OTHER
MEDIA OUTLETS FOR POSSIBLE WARNINGS.

IN ADDITION...THESE STORMS WILL CONTAIN BRIEF HEAVY RAIN AND WIND
GUSTS TO 30 MPH.

THIS ACTIVITY SHOULD END ACROSS THE AREA BY 700 AM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Feb 22, 6:44 AM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
644 AM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 AM    SMITHS MILL               GA   WIND DAMAGE
02/22/03   TROUP                          TRAILER PARK DAMAGE NEAR
                                          THE INTERSECTION OF OLD
                                          CHIPLEY ROAD AND HAMILTON
                                          ROAD. 25-30 TRAILERS
                                          DAMAGED. NUMEROUS TREES
                                          DOWN. REPORTED BY TROUP
                                          COUNTY 911.
Local storm report, Feb 22, 7:43 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
743 AM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 AM    SMITHS MILL               GA   WIND DAMAGE
02/22/03   TROUP                          TRAILER PARK DAMAGE NEAR
                                          THE INTERSECTION OF OLD
                                          CHIPLEY ROAD AND HAMILTON
                                          ROAD. 25-30 TRAILERS
                                          DAMAGED. NUMEROUS TREES
                                          DOWN. REPORTED BY TROUP
                                          COUNTY 911.

0715 AM    COVINGTON                 GA   WIND DAMAGE
02/22/03   NEWTON                         NUMEROUS TREES DOWN NEAR
                                          THE INTERSECTION OF
                                          HIGHWAY 142 EAST AND
                                          HIGHWAY 278. REPORTED BY
                                          NEWTON COUNTY 911.

0720 AM    OLA                       GA   WIND DAMAGE
02/22/03   HENRY                          NUMEROUS TREES DOWN NEAR
                                          THE INTERSECTION OF
                                          HIGHWAY 81 AND KEYS FERRY
                                          STREET. REPORTED BY HENRY
                                          COUNTY 911.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:16 AM ESTSevere Thunderstorm WarningFFCCarroll, Heard29 min
Feb 22, 6:58 AM ESTSevere Thunderstorm WarningFFCHenry, Newton, Rockdale32 min
Feb 22, 7:19 AM ESTSevere Thunderstorm WarningFFCWalton26 min
Feb 22, 7:32 AM ESTSevere Thunderstorm WarningFFCJasper, Morgan28 min
Feb 22, 7:40 AM ESTSevere Thunderstorm WarningFFCBarrow, Clarke, Jackson, Oconee35 min
Feb 22, 7:41 AM ESTSevere Thunderstorm WarningFFCMarion34 min
Feb 22, 7:51 AM ESTSevere Thunderstorm WarningFFCGreene, Putnam24 min
Feb 22, 7:52 AM ESTSevere Thunderstorm WarningFFCTaylor23 min
Feb 22, 8:01 AM ESTSevere Thunderstorm WarningFFCOglethorpe29 min
Feb 22, 8:09 AM ESTSevere Thunderstorm WarningFFCGreene, Putnam36 min
Feb 22, 8:33 AM ESTSevere Thunderstorm WarningFFCWilkes27 min
Feb 22, 8:38 AM ESTSevere Thunderstorm WarningFFCHouston, Twiggs37 min
Feb 22, 8:48 AM ESTTornado WarningFFCHouston, Twiggs42 min
Feb 22, 9:12 AM ESTSevere Thunderstorm WarningFFCBleckley18 min
Feb 22, 9:16 AM ESTSevere Thunderstorm WarningFFCWilkinson29 min
Feb 22, 9:23 AM ESTSevere Thunderstorm WarningFFCHancock, Washington22 min
Feb 22, 9:30 AM ESTSevere Thunderstorm WarningFFCLaurens45 min
Feb 22, 9:32 AM ESTSevere Thunderstorm WarningFFCWarren28 min
Feb 22, 9:33 AM ESTSevere Thunderstorm WarningFFCDodge27 min
Feb 22, 9:40 AM ESTTornado WarningFFCWarren35 min
Feb 22, 9:42 AM ESTSevere Thunderstorm WarningFFCJohnson48 min
Feb 22, 9:46 AM ESTSevere Thunderstorm WarningFFCGlascock29 min
Feb 22, 9:52 AM ESTSevere Thunderstorm WarningFFCJefferson53 min
Feb 22, 9:54 AM ESTSevere Thunderstorm WarningFFCTelfair51 min
Feb 22, 10:08 AM ESTSevere Thunderstorm WarningFFCWashington37 min
Feb 22, 10:33 AM ESTSevere Thunderstorm WarningFFCMontgomery, Treutlen, Wheeler42 min
Feb 22, 10:45 AM ESTSevere Thunderstorm WarningFFCEmanuel45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.